WebMD Health News
Daniel J. DeNoon
Louise Chang, MD
Oct. 15, 2012 -- More patients -- not just those who got steroid shots -- will be getting calls from their doctors warning them they might have a dangerous fungal infection.
The FDA now suspects fungal contamination is possible in all of the supposedly sterile products made by the New England Compounding Pharmacy (NECC) on or after May 21, 2012. People who got shots of any of these medicines -- particularly those given during eye treatments or heart surgery -- are at risk.
There's already one possible case of fungal meningitis in a patient who received a different NECC steroid product (triamcinolone acetonide) than the three lots of methylprednisolone known to have infected patients.
Two people who received an NECC heart medication during transplant surgeries have fungal infections. The heart drug is called cardioplegic solution and is used to temporarily stop the heart during open heart surgery. [EDITOR'S NOTE: On Oct. 16, the FDA revised the report. Only one patient with a fungal infection had received the NECC solution.]
It's not clear whether those infections came from the NECC drug or something else. So far, there have been no reported cases of eye infections linked to NECC products.
"At this point in FDA’s investigation, the sterility of any injectable drugs, including ophthalmic drugs that are injectable or used in conjunction with eye surgery, and cardioplegic solutions produced by NECC, are of significant concern, and out of an abundance of caution, patients who received these products should be alerted to the potential risk of infection," the FDA today warned in a statement.
The CDC now has two reports of fungal infections in patients who received NECC steroid shots in the knee, hip, shoulder, or elbow.
Including these cases, 214 people in 15 states got fungal infections traced to NECC products. Fifteen patients have died.
Today's warning applies only to sterile drugs delivered by injections. "At this time," the FDA notes, the warning does not include NECC products applied as lotions, creams, eye drops, or suppositories. Before shutting down operations, the NECC offered more than 2,100 different products for sale in all 50 states.
The FDA advises doctors that they may get a lot of calls from patients and to use their judgment about who is at risk.
People who received injections of NECC drugs should be alert for symptoms of fungal infection:
Symptoms of fungal meningitis may be very mild at first. They may include slight weakness, slightly worse pain, or a mild headache. Other symptoms include fever, headache, stiff neck, nausea and vomiting, sensitivity to light, and altered mental status.
The CDC warns patients who received suspect medications to be alert for:
While most patients with infections developed symptoms one to four weeks after infection, the CDC remains unsure how long those who received suspect medications should be on the alert.
The FDA has extended its investigation to include Ameridose, another Massachusetts compounding pharmacy owned by some of the same people who own the NECC. So far, no Ameridose products have been linked to fungal meningitis.
SOURCES:News release, FDA.FDA web site.CDC web site.
Here are the most recent story comments.View All
WTVQ.com supports children's privacy rights. All persons under the age of 13 MUST have parental permission to use this website and direct parental supervision is strongly recommended.